Questions on medicines, procedures and practice from hospice staff
1. Is it ok to put a Tegaderm over a patch if it keeps falling off?
Patches not sticking is a problem which can be caused by patient factors – oily or sweaty skin – and product factors – some seem not to adhere so well. Sticking an additional dressing over the top has been suggested and practised in places but we need to be cautious as this is an off-licence use. We must also be aware that this could potentially increase absorption of the drug in the patch and look out for any signs of toxicity because if the patch hasn’t been attached properly previously, improved adherence will lead to higher absorption for that patient. This is especially important for opioid patches. If it is the solution to the problem, it must be documented, monitored and agreed by the multi-professional team.
2. How should we deal with gabapentin and pregabalin from April?
Both these drugs will become Schedule 3 Controlled Drugs in April 2019. They must be ordered as a CD for stock and for prescription for supply. They will not need to be stored in the CD cupboard and they will not need to be recorded in the CD register. We will provide more guidance on this well in time for the change.
3. Is it an idea to use 50mg in 1ml oxycodone injection to give a stat dose of 20mg?
The generally agreed maximum volume which can comfortably be given as a single dose in one site is 2ml and so 20mg in 2ml reaches that maximum. Whilst it would be kinder and more comfortable to give it from the more concentrated injection, although the cost mg per mg is the same, the wastage would be considerable. The BNF prices are: for 20mg in 2ml it’s £2.30 to £3 per amp. For 50mg in 1ml it’s £12 to £15 per amp*. So where possible, it is more cost-effective to use the 20mg in 2ml for such doses.
*Prices taken from the BNF 76 edition January 2019.
Do you have a query about medicines or procedures in your hospice? Email us at firstname.lastname@example.org – it could appear in the next issue of our newsletter!